Maryland, 2021

Damaging Winds and Lightning Strikes in Maryland, August 13, 2021

August 13, 2021 · NWS LWX · 41 events in 14 counties and zones

A cold front intersected an extremely unstable airmass. The result was numerous strong to severe thunderstorms containing damaging wind gusts and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$714,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front intersected an extremely unstable airmass. The result was numerous strong to severe thunderstorms containing damaging wind gusts and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:24 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 13, 1:24 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
224 PM EDT Fri Aug 13 2021

.SYNOPSIS...
High pressure will remain offshore today as a cold front slowly
approaches from the northwest. The front will push through our
area on Saturday before eventually stalling across our southeast
Sunday through early next week. Eventually the front will
return back northward as a warm front toward the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest satellite and radar imagery continues to show scattered
showers and thunderstorms beginning to develop across the
eastern edge of West Virginia. Storms will continue to propagate
eastward through the remainder of the afternoon through early
this evening. A Severe Thunderstorm Watch has been issued for
areas along and east of the Blue Ridge through 8PM this evening.

Bermuda high pressure remains off the Carolina coastline as an
H5 trough continues to slowly dip southward across the Great
Lakes region as it gradually shifts eastward through the
weekend. As a result, an associated cold front will approach
from the northwest this afternoon. Dangerous heat and humidity
continues today with highs in the mid to upper 90s for most,
along with dew points in the mid to upper 70s. As a result, heat
indices continue to range between 100-107 degrees. The
combination of the high heat/humidity will lead to quite the
unstable atmosphere. Guidance continues to depict high CAPE
values between 2000-2500 J/Kg. DCAPE values also range between
800-1200 J/Kg across the region with steep low level lapse rates
and decent mid level lapse rates around 7.5C/Km. Given the
stronger forcing and the development of a bay breeze off the
Chesapeake, do expect there to be a convergence boundary across
central VA and north-central MD, further accelerating storm
development. Shear does remain rather weak. However given these
atmospheric parameters are similar to that observed earlier in
the week, expecting today would be no different, especially
given the current development of storms. Main hazards associated
with any severe storms will be damaging wind gusts.

Expect storms to die out this evening after heating ends and
the shortwave passes east, with late night turning out dry and
muggy again.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cold front will slowly continue to sink southeastward Saturday.
Guidance continues to indicate the slow moving nature of the
front as most of the 12Z guidance indicates some partial
sunshine during the morning hours. While temperatures will be
cooler than what we've seen as of late, low 90s are still
anticipated across our southeast areas with mid to upper 80s
elsewhere and even cooler across the higher terrain as cooler
air begins to advect in from the northwest.

Depending on the amount of sunshine we receive during the
morning hours, with dew points still in the 70s across much of
the area, will add to the overall instability, resulting in
another round of widespread showers and thunderstorms for the
afternoon and evening. However there appears to be a lesser
threat of severe thunderstorms and more so looks favorable for
flood risk. Given the high instability, slow moving nature of
the front, high PWATS and shortwave energy traversing along the
boundary, gives concern for training storms that would cause
instances of flooding. Greatest threat looks to remain across
our central and southern portions of the CWA. As a result, WPC
has this area poised for a slight risk for excessive rainfall.

The front should then be more displaced just south of the region
as strong high pressure builds over the Great Lakes. However,
the front will be wedged as it runs into the strong Bermuda High
off the Carolinas. Thus, could see additional showers and
storms across our southernmost areas throughout the day Sunday.
However confidence remains low on the exact impacts at this
time. Overall temperatures will be much cooler Sunday with highs
in the low 80s for most, coupled with lower humidity.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Come Monday, an upper level ridge will be building across the
southeast US while a trough resides near the Great Lakes. A front
will remain stalled between these two upper level features near the
Virginia/Carolina border and slowly lift northward towards the local
area. This front will be the focus for showers and thunderstorms as
tropical moisture is advected northward from the Gulf of Mexico and
interacts with the frontal boundary resulting in likely rain chances
through midweek.

Tropical Depression Fred (see hurricanes.gov for the latest official
forecast) could also impact the region next week. While the track of
Fred remains uncertain, should Fred track towards the local area,
the additional tropical moisture combined with the stalled frontal
boundary could be hydrologically problematic. However, since most
locations west of the Blue Ridge are in the abnormally dry or
moderate drought category (see drought.gov for details), this rain
could be beneficial if it falls over the course of several days and
not in a short period of time. There is a fair amount of uncertainty
between global deterministic guidance with the ECMWF bringing more
moisture from Fred north to the local area while the GFS has Fred
dissipating over the interior southeast US.

Temperatures to start next week will be notably cooler than this
past week due to more cloud cover and an easterly flow off the
Atlantic. Temperatures will moderate towards midweek as the flow
becomes more southerly, though rain and cloud cover will still keep
temperatures in the mid 80s for most.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions continue overall through Sunday night. Main
concern will be potential for thunderstorms this
afternoon/evening and again Saturday afternoon/evening. Some
shower risk persists Sunday but looks lower compared to the
preceding days as the cold front should press further south by
then. Patchy late night/early morning fog may also occur in
locations which receive storms the prior evening, particularly
at MRB/CHO late tonight.

Showers and thunderstorms could result in periods of daily sub VFR
conditions during the afternoon and evening hours through midweek.
are becoming more likely Monday and Tuesday due to the increased
risk for showers and thunderstorms. There could also be brief
reductions in vsbys due to low clouds/fog each morning.
Easterly/southeasterly winds will become more southerly by
midweek.

&&

.MARINE...
Winds will generally remain below SCA levels through Saturday.
Saturday night. However the passage of a cold front may allow
northerly gusts of 20 knots across portions of the waters late
Saturday night into early Sunday morning. However confidence on
this remains low at this time. Thus will continue to monitor
trends. Gusty showers and potentially severe thunderstorms are
expected to develop across the waters late this afternoon
through early this evening, prompting the issuance of SMWs.
Similar conditions may arise Saturday afternoon/evening for
southern portions of the waters.

Winds are expected to remain below SCA criteria Monday into Tuesday
with a stalled front nearby and high pressure to the north.
Strong/gusty winds are possible in any showers and thunderstorms
over the waters mainly during the afternoon and evening hours.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-501>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
     502>504.
MARINE...None.

&&

SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...CPB
AVIATION...SOUZA/CPB
MARINE...SOUZA/CPB
Hazardous weather outlook, Aug 13, 12:22 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
122 PM EDT Fri Aug 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for the entire outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for most of the outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-141730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

In the hours before

Local storm report, Aug 13, 1:46 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     1 NNE MOSCOW            38.33N  79.08W
08/13/2021                   AUGUSTA            VA   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN IN THE MOUNT SOLON
            AREA, ESPECIALLY ALONG MOSCOW LOOP TOWARDS HWY 42 FROM
            MOSSY CREEK ROAD

&&

EVENT NUMBER LWX2105269

ADM

The radar

The Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 13, 1:48 PM EST
Where
Washington County, (Hgr)hagerstown Rgnl
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.720, -77.730

A wind gust of 39 knots (45 MPH) was measured by the ASOS at Hagerstown Regional Airport (KHGR). A tree was reported down on southbound I-81 at Showalter Road next to the airport.

Thunderstorm Wind, Frederick

When
August 13, 2:22 PM EST
Where
Frederick County, 0.63 mi SSW of Catoctin Furnace
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.571, -77.433

A tree was reported down on southbound US-15 Catoctin Mountain Highway at Auburn Road.

Thunderstorm Wind, Frederick

When
August 13, 2:25 PM EST
Where
Frederick County, 2.21 mi S of Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.418, -77.544

There were several reports of wires blown down near Middletown.

Thunderstorm Wind, Frederick

When
August 13, 2:38 PM EST
Where
Frederick County, 1.11 mi NNE of Braddock Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.446, -77.496

Trees blew down on northbound US-40 Baltimore National Pike near Gambrills Park Road.

Thunderstorm Wind, Frederick

When
August 13, 2:47 PM EST
Where
Frederick County, 1.17 mi ESE of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.443, -77.310

Wires blew down in the 7600 block of McKaig Road. A tree blew down onto wires on McKaig Road past Allview Drive.

Thunderstorm Wind, Frederick

When
August 13, 2:53 PM EST
Where
Frederick County, 0.35 mi ESE of Libertytown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.479, -77.244

Trees blew down on southbound MD-75 Walnut Street near Jones Road.

Thunderstorm Wind, Carroll

When
August 13, 3:08 PM EST
Where
Carroll County, 1.06 mi W of Warfieldsburg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.532, -77.050

A tree was reported down in the 1500 block of Bowersox Road.

Thunderstorm Wind, Montgomery

When
August 13, 3:10 PM EST
Where
Montgomery County, 0.91 mi SW of Travilah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.061, -77.282

Trees blew down near the intersection of MD-190 River Road and Travilah Road.

Thunderstorm Wind, Montgomery

When
August 13, 3:15 PM EST
Where
Montgomery County, 0.7 mi W of Neelsville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.201, -77.263

A wind gust of 50 knots (58 MPH) was measured by a mesonet in Germantown.

Thunderstorm Wind, Montgomery

When
August 13, 3:20 PM EST
Where
Montgomery County, 2.04 mi SSE of Boyds
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.151, -77.310

Numerous trees blew down near Germantown and Boyds. Numerous trees blew down in the 17000 block of Germantown Road. Several large pine trees snapped and dozens of large tree limbs blew down near the Maryland Soccerplex; soccer goals and Porta Potties blew over. Trees blew down on MD-117 Clopper Road near Mateny Road. A large tree blew down on Central Park Circle at the South Germantown Recreational Park.

Thunderstorm Wind, Montgomery

When
August 13, 3:30 PM EST
Where
Montgomery County, 1.22 mi S of Damascus
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.263, -77.204

Numerous trees and wires blew down in the Damascus and Laytsonville area. Multiple trees blew down near the intersection of MD-94 Annapolis Rock Road and MD-108 Damascus Road. Multiple trees blew down near the intersection of MD-108 Laytonsville Road and MD-650 Damascus Road. A tree blew down near the intersection of MD-124 Woodfield Road and Sweepstakes Road. A tree blew down near the intersection of Hawkins Creamery Road and Woodfield School Road. Wires blew down in the 24800 block of MD-124 Woodfield Road. Wires blew down in the 25900 block of MD-27 Ridge Road. Trees and wires blew down on MD-124 near Greenel Road. Power lines blew down in the unit block of Clearwater Court. Power lines blew down in the 9500 block of Pleasant Plains Road.

Thunderstorm Wind, Howard

When
August 13, 3:37 PM EST
Where
Howard County, 2.72 mi SSW of Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.282, -77.132

Trees blew down on MD-94 Woodbine Road near Annapolis Rock Road.

Thunderstorm Wind, Howard

When
August 13, 3:40 PM EST
Where
Howard County, 2.03 mi NNE of Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.358, -77.061

Numerous trees blew down in the Woodbine area.

Thunderstorm Wind, Howard

When
August 13, 3:45 PM EST
Where
Howard County, 1.06 mi SE of Daisy
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.290, -77.055

Numerous trees blew down in the Dayton and Glenwood area. Trees blew down near the intersection of McNeal Road and Union Chapel Road. Trees blew down near the intersection of Gared Road and Sharp Road.

Thunderstorm Wind, Howard

When
August 13, 3:45 PM EST
Where
Howard County, 0.4 mi NNW of West Friendship
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.305, -76.953

Numerous trees blew down in the West Friendship area.

Thunderstorm Wind, Montgomery

When
August 13, 3:45 PM EST
Where
Montgomery County, 0.43 mi SE of Ken Gar
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.045, -77.065

Wires were reported down near the intersection of MD-586 Veirs Mill Road and Newport Mill Road causing a fire.

Thunderstorm Wind, Howard

When
August 13, 3:52 PM EST
Where
Howard County, 0.3 mi NW of Pine Orchard
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
39.282, -76.875

Trees blew down near the intersection of US-40 Baltimore National Pike and MD-144 Frederick Road. A large tree blew down near the intersection of Ten Oaks Road and Green Bridge Road. Trees blew down on MD-99 Old Frederick Road near Taylor Farm Road.

Thunderstorm Wind, Howard

When
August 13, 4:00 PM EST
Where
Howard County, 1.2 mi E of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.203, -76.858

Several trees blew down in the Columbia area. A tree blew down on Launcelot Lane. Two trees blew down near the intersection of Broken Lane Parkway and Patuxent Woods Drive.

Thunderstorm Wind, Baltimore

When
August 13, 4:04 PM EST
Where
Baltimore County, 2.08 mi ESE of Freeland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.687, -76.644

Trees blew down on northbound I-83 at mile marker 35.

Thunderstorm Wind, Baltimore City (C)

When
August 13, 4:10 PM EST
Where
Baltimore City (C) County, 0.97 mi SSE of Leahigh
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.357, -76.693

A few hundred trees blew down throughout the City of Baltimore. A large tree and several branches were blown down near the intersection of Biltmore Avenue and Pinkey Road.

Lightning, Montgomery

When
August 13, 4:10 PM EST
Where
Montgomery County, 0.73 mi SE of Wheaton
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
39.041, -77.042

A lightning strike caused a fire that burned a shed and fence in the 1900 block of Reedie Drive.

Thunderstorm Wind, Harford

When
August 13, 4:20 PM EST
Where
Harford County, 1.74 mi SW of Rutledge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.555, -76.526

A tree blew down on Hess Road near MD-146 Jarresttsville Pike.

Thunderstorm Wind, Harford

When
August 13, 4:29 PM EST
Where
Harford County, 3.78 mi W of Pylesville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
39.698, -76.441

Trees blew down on southbound MD-136 Harkins Road prior to Linkous Road. Trees blew down on MD-24 Rocks Road near Saint Mary's Road.

Thunderstorm Wind, Harford

When
August 13, 4:30 PM EST
Where
Harford County, 0.28 mi E of Fallston
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.520, -76.415

Several trees blew down in and around Fallston. Trees blew down near the intersection of MD-152 Fallston Road and Carrs Mill Road. A tree blew down on MD-152 Fallston Road near Rochelle Drive. A tree blew down near the intersection of Durham Road and Bellechase Road. A tree blew down in the 2800 block of Pleasantville Road.

Thunderstorm Wind, Harford

When
August 13, 4:40 PM EST
Where
Harford County, 0.07 mi SSE of Street
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.669, -76.380

Numerous trees blew down in and around Street and Pylesville. A tree blew down near the intersection of Coen Road and Rocks Road. A tree blew down onto wires causing a fire on southbound MD-543 Ady Road near Brinegar Road. A tree blew down near the intersection of Whiteford Road and Macton Road. A tree blew down blocking the roadway in the 1100 block of Harkins Road. A tree blew down in the 4900 block of Rocks Road. A tree blew down near the intersection of Saint Paul's Church Road and Telegraph Road.

Thunderstorm Wind, Harford

When
August 13, 4:40 PM EST
Where
Harford County, 0.36 mi NNE of Bel Air
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.535, -76.347

Several trees and power lines blew down in and around Bel Air. Power lines blew down in the 300 block of Baltimore Pike. A tree blew down near the intersection of Jade Drive and Emerald Drive.

Thunderstorm Wind, Prince George'S

When
August 13, 4:43 PM EST
Where
Prince George'S County, 1.1 mi ENE of Bowie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.009, -76.763

Trees blew down on southbound MD-197 near Race Track Road.

Lightning, Harford

When
August 13, 4:46 PM EST
Where
Harford County, 0.47 mi ENE of Jarrettsville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.604, -76.473

A lightning strike blew apart a fire place in the 1400 block of Baldwin Mill Road.

Thunderstorm Wind, Prince George'S

When
August 13, 4:50 PM EST
Where
Prince George'S County, 2.32 mi NW of Leeland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.890, -76.784

Trees blew down near the intersection of MD-193 Watkins Park Drive and Keverton Drive. Trees blew down on MD-193 Watkins Park Drive near Oak Grove Road.

Thunderstorm Wind, Harford

When
August 13, 4:55 PM EST
Where
Harford County, 2 mi SE of Cardiff
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.703, -76.300

A tree blew down at mile marker 1 on MD-23 East-West Highway.

Thunderstorm Wind, Harford

When
August 13, 4:55 PM EST
Where
Harford County, 0.68 mi ENE of Joppa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.434, -76.358

A tree blew down in the 1400 block of Hollingsworth Road. A branch blew down onto wires causing a fire in the 3000 block of Clayton Road.

Thunderstorm Wind, Anne Arundel

When
August 13, 5:06 PM EST
Where
Anne Arundel County, 0.22 mi NNE of Davidsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.923, -76.628

Wires blew down near the intersection of MD-424 Davidsonville Road and MD-214 Central Avenue.

Thunderstorm Wind, Prince George'S

When
August 13, 5:15 PM EST
Where
Prince George'S County, 1.57 mi ESE of Wells Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.810, -76.704

Trees blew down on MD-4 Southern Maryland Boulevard near MD-408 Mount Zion Marlboro Road.

Thunderstorm Wind, Cecil

When
August 13, 5:15 PM EST
Where
Cecil County, 0.16 mi S of Conowingo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.668, -76.170

A tree blew down on southbound MD-222 Susquehanna River Road near US-1 Conowingo Road.

Thunderstorm Wind, Anne Arundel

When
August 13, 5:20 PM EST
Where
Anne Arundel County, 0.4 mi W of Cumberstone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.850, -76.557

Trees blew down on MD-468 Muddy Creek Road near MD-255 Galesville Road.

Thunderstorm Wind, Prince George'S

When
August 13, 5:20 PM EST
Where
Prince George'S County, 0.25 mi E of Upper Marlboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.820, -76.745

Trees blew down near the intersection of MD-725 Main Street and MD-202 Largo Road.

Thunderstorm Wind, Charles

When
August 13, 5:53 PM EST
Where
Charles County, 0.56 mi SE of Newburg Cliffton Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.365, -76.962

Numerous trees and wires were blown down in the Morgantown and Newburg areas. Trees blew down on US-301 Crain Highway near Edge Hill Road.

Thunderstorm Wind, Charles

When
August 13, 5:57 PM EST
Where
Charles County, 1.07 mi SE of Issue
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.288, -76.868

Numerous trees and power lines were blown down in the Cobb Island area.

Thunderstorm Wind, St. Mary'S

When
August 13, 6:10 PM EST
Where
St. Mary'S County, 1.83 mi ENE of Budds Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.412, -76.800

Several trees blew down along Yowaiski Mill Road in Mechanicsville. Trees blew down on MD-238 Maddox Road near Vixen Run Lane. Several trees blew down along MD-5 Point Lookout Road in Leonardtown.

Thunderstorm Wind, St. Mary'S

When
August 13, 6:10 PM EST
Where
St. Mary'S County, 1.83 mi ENE of Budds Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.412, -76.800

Several trees blew down along Yowaiski Mill Road in Mechanicsville. Trees blew down on MD-238 Maddox Road near Vixen Run Lane. Several trees blew down along MD-5 Point Lookout Road in Leonardtown.

Thunderstorm Wind, Calvert

When
August 13, 6:20 PM EST
Where
Calvert County, 1.59 mi SSE of Stoakley
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.549, -76.589

Several trees and wires blew down in the Prince Frederick area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966706, 966707, 966708, 966709, 966710, 966711, 966712, 966713, 966714, 966715, 966716, 966717, 966718, 966719, 966720, 966721, 966722, 966723, 966724, 966725, 966726, 966727, 966728, 966729, 966730, 966731, 966732, 966733, 966734, 966735, 966736, 966737, 966738, 966739, 966740, 966741, 966742, 966743, 966744, 966745, and more.